Hail, Crowley
- When
- July 4, 4:20 PM MST to 4:23 PM MST
- Where
- Crowley County, 1.76 mi NE of Olney Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.190, -103.930
Isolated thunderstorm development was once again noted across the eastern plains on this day, with a few strong to severe storms producing large hail and heavy rainfall with flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated thunderstorm development was once again noted across the eastern plains on this day, with a few strong to severe storms producing large hail and heavy rainfall with flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 1:57 PM MST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 257 PM MDT Sun Jul 4 2021 .SHORT TERM...(This evening through Monday) Issued at 249 PM MDT Sun Jul 4 2021 1) Threat of scattered strong to severe storms continues this afternoon into the evening across the plains. 2) Returning thunderstorm chances on Monday, some of which could become strong to severe. Thunderstorm development which had been occurring over and near the mountains will continue to pull away to the east, moving into parts of the I-25 corridor especially around the Pikes Peak region this afternoon. Environment characterized by MLCAPE of 500-1000 j/kg, steep lapse rates, and shear of around 25-25kt will support a threat of strong to severe storms this afternoon across the I-25 corridor. For this location this afternoon, still think the main risks will be 1 inch hail and 60 mph winds. Additionally, these storms are efficient rain producers with heavy rain and possible flash flooding also a concern. While these storms are expected to push off the mountains, still think isolated to scattered storms will occur around the burn scars, with the risk for flash flooding remaining. By early to mid evening, development will focus to the east as it drifts to the east across the plains. Any storm will have the chance to remain strong to severe, especially as it moves into an environment with much higher instability and shear. Additional and separate thunderstorm remains possible across the eastern plains, especially closer to the CO and KS border, late this afternoon into mid to late evening. Confidence remains somewhat lower on the extent of this separate development, but it definitely remains possible given the high dewpoint and instability axis in place. This will be the location of highest concern for rather strong storms, with any storm having the potential to produce significant hail and damaging winds. One and a half inch hail and wind gusts to 70 mph will be possible, but could easily see a storm produce hail up to around two inches. Another warm day on Monday with thunderstorm development expected across southern CO, with highs once again forecast to be in the 80s and 90s. Think locations along and west of the I-25 corridor will have the potential to see thunderstorm development during the day, as upper ridge overhead breaks down with the arrival of shortwave energy and mid/upper trough to the northwest. Shear doesn't appear to be overly high and there are some questions to the extent of the instability. Given the potential stronger forcing and possibility for stronger instability with once again not mixing out as much, will need to monitor the potential for another day of strong to severe storms across the plains. Monday could also be a day for returning higher chances for burn scar flash flooding, as stronger forcing and focus will be right overhead. .LONG TERM...(Monday night through Sunday) Issued at 249 PM MDT Sun Jul 4 2021 ...On Monday and through Tuesday, a chance of thunderstorms will be possible over most of the CWA for Monday, and even a better chance on Tuesday, during the afternoon and evening afternoon and evening, some of these storms could become severe. On Wednesday, slight chance of a thunderstorm during the morning hours over the far southeast plains. Isolated thunderstorms will be possible later in the day, mainly during the afternoon, over the mountains. On Thursday...a slight chance of thunderstorms will be possible during the afternoon and evening over the mountains. On Friday and Saturday, thunderstorms will be possible over the mountains and plains, with the best chance being over the southern Sangre de Cristo Mountains, Raton Mesa, and southeastern plains in the evening for both days... Monday and Tuesday... The upper level ridge that is situated with the axis directly over the four corners region is going to begin to shift further towards the west and allow for and U/L minor shortwave from a perturbation in the longwave to move in over the area on Monday and then further deepen into Tuesday. With a predominantly northwestern flow and upper level diffluence, this will result in a chance of thunderstorms over most of the CWA during the afternoon and evening on Monday, and then even a better chance on Tuesday. MLCAPE values for the NAM 3km looks to be very high for the eastern side of the trough axis on Monday over the southeast plains, with some values of greater than 3500 J/Kg over areas of Baca County, on the HRW FV3 these values are considerably less, yet the highest values are still over the same general area. Bulk shear of nearly 40 Kts is also concentrated and further emphasizes a severe potential being the most favorable over the southeast plains. All models are showing higher helicity values in western Baca County, with possibly over 250 m^2/s^-2, therefore, if severe storms are to initiate later in the afternoon into the evening, it is most likely that they will occur over this area. On Tuesday, there looks to be even more of an ample amount for moisture over the region and overall a bigger dispersion of higher CAPE values, although not as concentrated and high of values over the southeast plains. With this in mind, there will more than likely be more widely scattered thunderstorms over the entire CWA on Tuesday, but perhaps not as many severe thunderstorms. More than likely any of the thunderstorms that do develop over the mountains and then move out over the plains, mainly north of the US-50 will also have a chance of becoming severe later in the evening as they move into a more unstable environment with higher surface dewpoints. The shear may be the determining factor whether or not something becomes severe on Tuesday, as there are a few bullseyes of significant speeds showing up on several of the models, especially over Huerfano and Las Animas counties. Either way, it looks like a majority of southeastern Colorado is going to have a shot of getting some measurable precipitation on Tuesday, and with troughing over head and enough moisture in place, showers and possibly thunderstorms will continue throughout the night and into early Wednesday morning. Warm temperatures will remain in place on Monday as the predominant wind will be out of the east, however, with the trough moving through on Tuesday and winds shift more out of the northeast, high temperatures will be about 5 degrees cooler and slightly below the seasonal average for most locations. Wednesday and Thursday... The upper level ridge axis over southwest CONUS is going to continue to slightly propagate further west and become squished by a trough deepening over the northwest in the longwave pattern, this will allow for relatively cooler and drier air to move in from the west over the Pacific upstream, and help to dry out of mid level monsoonal moisture for both of these days and hinder much in the way of thunderstorm development for both of these days. There will be a slight chance due to some residual moisture along a weak boundary associated with the trough downstream for there to be a few morning shower or thunderstorms over the southeast plains, otherwise only some isolated thunderstorms will develop during the afternoon and early evening over the mountains on Wednesday. On Thursday, isolated thunderstorms will be possible again over the mountains, with the central mountains having the best chance for this day. The troughing upstream will enhance the mid-level flow out of the west with an adiabatically warming downsloping wind, coupled with southerly flow over the plains, will result in hot and dry conditions for most of the region and above the seasonal average high temperatures for most locations on Thursday. Friday through Sunday... The ridge is going to build in over the western states and allow for an upper level trough to dig in over the region. This will help to cool the entire CWA back to near seasonal averages and also help to increase chances of afternoon and evening showers and thunderstorms, mainly over the mountains, but possibly over the plains as well. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 249 PM MDT Sun Jul 4 2021 Ongoing thunderstorms around COS and PUB are still expected to diminish by mid evening, while ALS remains mainly dry. VFR and dry conditions then expected across the TAF sites tonight into Monday. Thunderstorm chances do return Monday afternoon and for this period, the highest chances will be for ALS by mid to late afternoon. At this time, thunderstorms look to increase across COS and PUB by very late in the afternoon/period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...STEWARD AVIATION...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 1147 AM MDT Sun Jul 4 2021 COZ058>089-093>099-051800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1147 AM MDT Sun Jul 4 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected over southern Colorado from early this afternoon and lasting through mid to late evening. Strong to severe storms are possible along the I-25 corridor from around mid afternoon through early to mid evening, with the main risks being 1 inch hail and 60 mph winds. Severe thunderstorms are possible near the Kansas border after 4PM with the main risks being one and a half inch hail and 70 mph winds. There is a very low end chance for an isolated weak tornado in this location. Flash flooding is possible over the Spring, Decker, Junkins, and Hayden Pass burn scars, as well as the Chalk Cliffs if a heavy rain producing thunderstorm develops over one of those areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday For Monday, scattered showers and thunderstorms will be possible across the region. For Tuesday, thunderstorms will be more widespread and some of the storms will be capable of producing strong gusty winds and hail. Locally heavy rain will also be possible. From Wednesday into Friday, thunderstorms will be more isolated, and will occur mainly over the mountains. Gusty winds will be the primary concern. On Saturday, Thunderstorm coverage will increase once again and the storms could be strong and produce locally heavy rain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over all of south central and southeast Colorado this afternoon and evening. RODRIGUEZ
Special Weather Statement National Weather Service Pueblo CO 433 PM MDT Sun Jul 4 2021 COZ074-087-088-042300- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 433 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 500 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm near Gulnare, or 18 miles east of Indian Creek on the southeastern Spring Burn Scar, moving south at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aguilar and Gulnare. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3745 10487 3749 10472 3734 10462 3729 10484 TIME...MOT...LOC 2233Z 343DEG 5KT 3741 10478 MOORE
Special Weather Statement National Weather Service Pueblo CO 436 PM MDT Sun Jul 4 2021 COZ089-042300- Crowley County CO- 436 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY COUNTY UNTIL 500 PM MDT... At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southwest of Forder, or 40 miles east of Pueblo, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Crowley County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3852 10379 3836 10370 3834 10405 3852 10405 TIME...MOT...LOC 2236Z 335DEG 8KT 3849 10392 MOORE
Special Weather Statement National Weather Service Pueblo CO 438 PM MDT Sun Jul 4 2021 COZ079-087-042315- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- 438 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO COUNTY UNTIL 515 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near Gardner, or 14 miles north of Spring Burn Scar north of Highway 160, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gardner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3785 10522 3790 10513 3781 10501 3772 10517 TIME...MOT...LOC 2238Z 329DEG 10KT 3784 10515 MOORE
Special Weather Statement National Weather Service Pueblo CO 449 PM MDT Sun Jul 4 2021 COZ060>062-042315- Central Chaffee County Below 9000 Ft CO- Western Chaffee County Between 9000 and 11000 Ft CO- Eastern Sawatch Mountains above 11000 Ft CO- 449 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHAFFEE COUNTY UNTIL 515 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near Alpine, or 17 miles northwest of Decker Burn Scar, moving south at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Chaffee County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3866 10628 3868 10613 3857 10608 3854 10629 TIME...MOT...LOC 2249Z 354DEG 7KT 3864 10621 MOORE
Special Weather Statement National Weather Service Pueblo CO 517 PM MDT Sun Jul 4 2021 COZ074-088-042345- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 517 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 545 PM MDT... At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near Boncarbo, or 14 miles west of Trinidad, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cokedale, Segundo, Boncarbo and Weston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3723 10487 3730 10472 3716 10452 3701 10483 TIME...MOT...LOC 2317Z 326DEG 9KT 3721 10476 MOORE
Special Weather Statement National Weather Service Pueblo CO 520 PM MDT Sun Jul 4 2021 COZ087-088-042345- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 520 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 545 PM MDT... At 520 PM MDT, Doppler radar was tracking a strong thunderstorm over Walsenburg, or 20 miles east of Spring Burn Scar north of Highway 160, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Walsenburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3760 10486 3767 10472 3755 10457 3743 10481 TIME...MOT...LOC 2320Z 332DEG 11KT 3759 10477 MOORE
The Pueblo radar (KPUX), 37 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flooding in the 600 block of Main street in Lamar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977395, 977397, 977394.